Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Any ex-Singulair users out there? What next?

(26 Posts)
LargeLatte Wed 11-Sep-13 17:19:38

ds (8) has been on Singulair since he was 4. Almost two years ago his overall physical and mental health began to decline.

By this Easter he was struggling to leave the house, had panic attacks, wanted to be dead and talked about killing himself with a knife, repeately threatened to stab me with a knife, and run away. Would have violent tantrums over minor issues.

Had trip in ambulance after unexplained collapse at school.

Numerous medical test and referall to CAHMS (who think Aspergers), made no progress.

This summer we went away for a few days and I forgot to take his Singulair with us. It had always been on my mind that this might be causing him problems as mental health issues listed in side effects although dr pooh poohed the idea.

So as he had missed it for a week, I left him off it for a little longer, and after two weeks he was changed child. I've got my son back.

Due at GP tomorrow to explain this. Do not want him to go back on those tablets ever, but he does need something to help with allergies and asthma.

Anyone else been in similar situation. If I don't want him to take this drug but dr recommends it where do I stand.

LargeLatte Wed 11-Sep-13 19:24:57

Gentle bump.

SunnyIntervals Wed 11-Sep-13 19:30:34

Message withdrawn at poster's request.

SunnyIntervals Wed 11-Sep-13 19:33:53

Message withdrawn at poster's request.

LargeLatte Wed 11-Sep-13 19:35:33

Thanks. That link is helpful but it makes me so sad that I didn't figure this out before. He was also being investigated for raised eosophile levels in his blood which that link mentions.

SunnyIntervals Wed 11-Sep-13 20:02:30

Message withdrawn at poster's request.

You can stand yor ground your GP can not force you to give it to your DC.

We have refused (fairly significant) antibiotics for our child when she was nauseous on them. They found something else.

Your GP should be working with you on this if not you can change GP.

LargeLatte Wed 11-Sep-13 21:58:56

Thanks Doris. So it is my final decision what he takes then? Sunny what sort of specialist would we need to see. Seen GP, A&E doctor and paediatrician and none ofthem thought it was the tablets.

SunnyIntervals Wed 11-Sep-13 22:15:58

Message withdrawn at poster's request.

SunnyIntervals Wed 11-Sep-13 22:18:30

Message withdrawn at poster's request.

SunnyIntervals Wed 11-Sep-13 22:25:10

Message withdrawn at poster's request.

SunnyIntervals Wed 11-Sep-13 22:27:22

Message withdrawn at poster's request.

Kaffiene Wed 11-Sep-13 22:33:08

Dd was prescribed singular over the winter only for a couple of years. It was in another country but her paediatrician only liked them taking it during the months they were most at risk. Then one winter we just used the blue inhaler and touch wood now she is bigger and stronger she hasn't used blue or brown in over a year.
Do speak to your medical team about it first now and if you are not happy ask for a second opinion.

LargeLatte Thu 12-Sep-13 11:46:48

Back from GP - she was lovely and told me I had done well to spot the side effects. On totally different regime for asthma and allergies. There are potential side effects for new drugs too, but he has to have something or he gets really poorly. Will keep a note of doses and reactions etc, and we are going back for a review in 4 weeks. Really hope new drugs work and don't send him potty again. Thanks for support, links and info.

LonelyLinda Thu 12-Sep-13 20:19:37

Hi there, at 2 or 3yo my ds experienced severe side effects to the brown and blue inhaler (only one puff of each mornng and evening), forgive me for not using their technical terms but Im sure you know what i mean.

Absolute night terrors, shaking with fear, hallucinating and I couldn't put the television on to calm him because 'the monster would hear it and know where we were', he asked if I had a lock on my bedroom door to keep the monster away, it was truly shocking to witness, he was shaking.

He was then prescribed Singulair which changed his behaviour beyond belief into an extremely naughty child when he hadn't been previously. we asked his pre-school nursery teacher if she had noticed a change in his behaviour to which she replied "i'm so pleased you have asked me because I don't recognise this child any more". We had shocking side effects and if you read the packaging then we are the 1 in 1000 if you know what I mean.

There is lots of other medication and although breathing and asthma control is the most important there does need to be a way of controlling it without it completely changing, affecting, disturbing the life of the child.

I don't have any answers im afraid but I just wanted you to know that I have been in a similar situation. DS was moved onto Seretide and thankfully he did not / does not seem to have any horrendous side effects.

Just seen this that's great news! Never be afraid to stand your ground with a GP (or any Dr!)

OHforDUCKScake Sun 15-Sep-13 19:28:31

Hello, Ive come here to posy about my sons (2.4) asthma and your thread bounced out at me.

My son was put on monteulkast (Singulair) this time last year. His reaction was horrific. He was on it 7 days. On the 3rd day he was screaming out in fear, sitting staring into space, wouldnt play, laugh or smile. He would scream and shake in terror several times a night, he was a baby and suffering from horrendous darkness.

I will never, ever put him through that again.

We are now waiting for a prescription for a med called Ketotifen, which is what Im here to post about. So Im hoping that will work...

LargeLatte Sun 15-Sep-13 20:00:16

Thanks al for your comments. We are day 4 of the new regime and I've seen a slight backwards step in his behaviour but big improvement on his breathing. Going to stick with it for the 4 weeks until we are due to see GP and hopefully his body will get used to it.

I feel so bad for putting him through all that nervousness, aggression and panic while he was on singulair. He was running away and wishing he was dead sad

OHforDUCKScake Sun 15-Sep-13 20:16:29

Is he still on Singulair?

LargeLatte Mon 16-Sep-13 22:52:05

Sorry, only just seen this. No he's off singular. New antihistamine tablet I starting to work and his breathing is great. Mood just a little of kilter.

VanessaSellick Sun 22-Sep-13 12:40:15

Hi LargeLatte,
I have created a page about Awareness of Singulair Side Effects. There is a link on one of my posts to a support page where lots of parents with affected children help each other through. Please take a look. The link is
www.facebook.com/montelukastsideeffects you don't need to be on Facebook to read my page but I think you do to join the support group. They are amazing people on the support page.
Vanessa

NatashaBee Sun 22-Sep-13 12:44:17

Message withdrawn at poster's request.

Sparrowfarts Sun 22-Sep-13 12:47:34

My DD had dreadful nightmares on Singulair. It sounds as if your doctor is working with you now, but Asthma UK has a helpline on which you can talk to an asthma nurse if you feel in need of expert support.

Keep going back to the doctor until you feel the medication is right.

MrsShrek3 Sun 22-Sep-13 12:55:32

dd is 7 & is also on montelukast.
she takes the lowest dose that does the job (5mg) and has it from April to Oct - as it stands she hasn't had them for 4 days and fingers crossed we may again be off them for this year. her asthma is aggravated enormously by allergies and in the winter we can happily get through with just an increased dose of brown inhaler. DD is under hospital asthma clinic - they are brilliant smile

lollipoppi Mon 23-Sep-13 10:15:31

Hello

DS was on Montelukast from Sept 12 - July 13
He is 2.10 now and I never linked the change in his behaviour to the montelukast, I always thought it was terrible 2's

We have literally been through hell with him during that time, it was only when his nursery said he was going to be referred to a behavioural specialist I started researching the meds he was on!
He was aggressive, no concentration levels at all, night terrors, wouldn't play nicely with children, the list could go on and on. We practically became socially recluse for fear of what he would do hmm

Now off the montelukast and he is honestly like a different child, I have my little boy back and he is lovely

I feel incredibly guilty that I failed to recognise that it was the montelukast that was making him this way and it is 10 months of such an important time of his life that has been ruined and we will never get back hmm

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now